|Year : 2014 | Volume
| Issue : 1 | Page : 68-69
A case of acute psychosis induced by topical cyclopentolate eye drops in an elderly patient
Neha Rajappa1, Sadananda Patra1, Snehal Bhalsing2, Abhay A Lune1
1 Department of Ophthalmology, Padmashree Dr D Y Patil Medical College, Hospital and Research Centre, Dr D Y Patil Vidyapeeth, Pimpri, Pune, India
2 Department of Ophthalmology, Goa Medical College and Hospital, India
|Date of Web Publication||10-Dec-2013|
1101, A-Wing, Monarch, Ashar Residency, Pokhran Road-2, Thane - 400 607, Maharashtra
Source of Support: None, Conflict of Interest: None
A 75-year-old female patient was operated for cataract in her left eye. Cyclopentolate eye drops were started due to intraoperative handling of the iris. After the second dose of the eye drops, irrational behavior was observed. Psychiatrist's opinion was taken and drug-induced psychosis was suspected. Thereafter, eye drops were withdrawn and the patient's behaviour reverted to normal within 48 h.
Keywords: Acetylcholine, central anticholinergic syndrome, cyclopentolate eye drops, psychosis
|How to cite this article:|
Rajappa N, Patra S, Bhalsing S, Lune AA. A case of acute psychosis induced by topical cyclopentolate eye drops in an elderly patient. Med J DY Patil Univ 2014;7:68-9
| Introduction|| |
Central anticholinergic syndrome (CAS) was first described by Longo in 1966. Systemic absorption of the drug can occur transconjunctivally or via nasolacrimal duct through highly vascular nasal mucosa.  Adverse effects are seen in up to 10% of cases. These include tachycardia, and central nervous system (CNS) effects like restlessness, hallucination, psychosis, hyperactivity, seizures, incoherent speech, and ataxia. , We describe a case in which the patient had acute CNS manifestation following instillation of cyclopentolate.
| Case Report|| |
A 75-year-old female patient complaining of diminution of vision in her left eye was operated for cataract. She had no history of any allergy, systemic illness, or drug intake in the past. Due to intraoperative iris handling, cyclopentolate eye drops were started twice a day. After the second dose, patient started developing irritability on minimal provocation, disruptive and wandering behavior, fearfulness, irrelevant talking, and disturbed sleep at night. General and neurological examination did not reveal any abnormality. Laboratory studies consisted of a complete blood count, electrolytes, blood urea nitrogen, creatinine, hepatic enzymes, and coagulation studies, urine test, and all results were within normal levels. Chest X-ray was unremarkable. Psychiatrist's opinion revealed normal consciousness and orientation, delusion of persecution, visual hallucination, impaired judgment, and lack of insight. Based on the above findings, drug-induced psychosis was suspected. Thereafter, the eye drops were withdrawn and patient's behavior reverted to normal within 48 h.
| Discussion|| |
Acetylcholine and acetylcholine receptors are widely distributed in the brain. Acetylcholine is important in regulating many functions including the sleep-wake cycle, memory, alertness, orientation, and analgesia. An absolute or relative reduction in cholinergic activity in the CNS can result in anticholinergic syndrome. Because of the ubiquitous presence and diverse functions of acetylcholine in the CNS, anticholinergic syndrome can manifest with a variety of signs and symptoms.
Cyclopentolate is an anticholinergic, antimuscarinic tertiary amine with atropine-like actions. When instilled topically in the eye, it is well absorbed, both into the eye and systemically. Systemic absorption occurs through the conjunctiva, the nasolacrimal duct, the oropharynx, the digestive system, and the skin. , In our case, cyclopentolate eye drops could be absorbed by capillary and reached the brain via angulus venosus of deep cerebral veins and cavernous sinuses.
Topical ophthalmic preparations are widely prescribed by ophthalmologists. Steps that can be taken to reduce systemic absorption and toxicity include using the lowest available concentration of the drug, not exceeding recommended number of drops (instill one drop of 0.5% or 1% in eye, followed by one drop of 0.5% or 1% after 5 min, if necessary), occluding the lacrimal passage after topical administration, blotting away excess drops after administration.
The precise epidemiologic profile of the occurrence of cognitive and/or behavior changes in patients treated with anticholinergic agents remains unknown, especially due to inherent biases and confounding factors in each population studied, including treatment regimens, age group, underlying pathology, and so on.  However, advanced age, lower Mini Mental State Examination (MMSE) scores, bereavement, and loneliness are generally accepted potential risk factors for such events in the elderly. ,
Present case highlights the important side effects of a topically administered drug. One should be aware of all adverse effects of the drugs which they are prescribing routinely so that optimum treatment can be given. The medical and paramedical staff should use the drug in the prescribed dose and methods to minimize systemic absorption.
| References|| |
|1.||Palmer EA. How safe are ocular drugs in Pediatrics Ophthalmology 1986;93:1038-40. |
|2.||Mirshahi A, Kohnen T. Acute psychotic reaction caused by topical cyclopentolate use for cycloplegic refraction before refractive surgery: case report and review of literature. J Cataract. Refract Surg 2003;29:1026-30. |
|3.||Bhatia SS, Vidyashankar C, Sharma RK, Dubey AK. Systemic toxicity with cyclopentolate eye drops. Indian Pediatr 2000;37:329-31. |
|4.||Lim DL, Batilando M, Rajadurai VS. Transient paralytic ileus following the use of cyclopentolate- phenylephrine eye drops during screening for retinopathy of prematurity. J Paediatr Child Health 2003;39:318-20. |
|5.||Mirshahi A, Kohnen T. Acute psychotic reaction caused by topical cyclopentolate use for cycloplegic refraction before refractive surgery: case report and review of the literature. J Cataract Refract Surg 2003;29:1026-30. |
|6.||Cancelli I, Beltrame M, Gigli GL, Valente M. Drugs with anticholinergic properties: Cognitive and neuropsychiatric side effects in elderly patients. Neurol Sci 2009;30:87-92. |
|7.||Soeda S, Terao T, Nishimura M, Nakamura J, Iwata N. Aging and visual hallucinations in elderly psychiatric outpatients. Prog Neuropsychopharmacol Biol Psychiatry 2004;28:401-4. |